Alert archive / West Virginia / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Pittsburgh, PA

June 13, 2017Marshall County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 13, 2017, 2:13 PM EDT for Marshall County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2017, 2:13 PM EDT (18:13 UTC)
Expired
Jun 13, 2017, 5:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Marshall County, WV

The radar

The Pittsburgh radar (KPBZ), 89 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WGUS51 KPBZ 131813
FFWPBZ
WVC051-132115-
/O.NEW.KPBZ.FF.W.0010.170613T1813Z-170613T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
213 PM EDT TUE JUN 13 2017

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Marshall County in northern West Virginia...

* Until 515 PM EDT.

* At 212 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Moundsville, Powhatan Point, Glen Dale, Cameron, Clarington, Grove
  Oak, Woodlands, Glendale, Lynn Camp, Lone Oak, Glen Easton and
  Grand Vue Park.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3977 8087 3980 8083 3982 8082 3984 8083
      3987 8079 3991 8081 3992 8081 3992 8079
      3991 8076 3995 8076 3995 8053 3972 8053
      3972 8083

$$
3 follow-up statements
273 
WGUS71 KPBZ 131827
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
227 PM EDT TUE JUN 13 2017

WVC051-132115-
/O.CON.KPBZ.FF.W.0010.000000T0000Z-170613T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall WV-
227 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
MARSHALL COUNTY...

At 226 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Over 2 inches of rain have fallen. 
Flash flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3977 8087 3980 8083 3982 8082 3984 8083
      3987 8079 3991 8081 3992 8081 3992 8079
      3991 8076 3995 8076 3995 8053 3972 8053
      3972 8083

$$
366 
WGUS71 KPBZ 131850
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
250 PM EDT TUE JUN 13 2017

WVC051-132115-
/O.CON.KPBZ.FF.W.0010.000000T0000Z-170613T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall WV-
250 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR
MARSHALL COUNTY...

At 249 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain over Eastern Marshall county. Rainfall intensity has decreased 
and the heaviest rain is exiting the county. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3977 8087 3980 8083 3982 8082 3984 8083
      3987 8079 3991 8081 3992 8081 3992 8079
      3991 8076 3995 8076 3995 8053 3972 8053
      3972 8083

$$
564 
WGUS71 KPBZ 131925
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
325 PM EDT TUE JUN 13 2017

WVC051-131935-
/O.CAN.KPBZ.FF.W.0010.000000T0000Z-170613T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall WV-
325 PM EDT TUE JUN 13 2017

...THE FLASH FLOOD WARNING FOR MARSHALL COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3977 8087 3980 8083 3982 8082 3984 8083
      3987 8079 3991 8081 3992 8081 3992 8079
      3991 8076 3995 8076 3995 8053 3972 8053
      3972 8083

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 12:35 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 13, 12:35 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1235 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Periodic rain chances return for the rest of the week with
several crossing disturbances.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With noon update, updated pops to account for coverage in
thunderstorms increasing slightly more than expected across
southeastern Ohio. However, the bulk of the rainfall so far has
remained south of the forecast area. Showers and thunderstorms
are also expected to develop along a cold front moving through
New York into Pennsylvania, but so far nothing has developed
locally along the front, with all rain well northeast of the
region. Any showers and thunderstorms that develop this
afternoon should be pulse in nature considering how light winds
are both at the surface and aloft. While this should limit any
severe potential, the light wind speeds also mean that any storm
that does develop will move slowly and produce a good bit of
rain in any one location.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
The front is progged to become stationary tonight as it becomes
oriented NW-SE from Central OH to Wrn PA. Shower/tstm coverage
should decrease with diminishing instability and shortwave
support.

Upper ridging is expected to develop ahead of another advancing
Plains shortwave Wed. This could help limit precip coverage near
the front initially, though with building instability and weak
convergence in vicinity of the front maintained the likely POPs
for areas S of I 80. Weak flow and moderate instability should
limit the severe weather potential, though locally heavy
rainfall is possible with slow moving storms. Agree with SPC's
limited marginal potential of strong-severe storms.

Activity should decrease Wed night before becoming more numerous
Thursday as the Plains shortwave advances across the region. Any
severe potential should be limited with moderate instability and
little shear, with locally heavy rainfall again possible. The
wave should exit by Friday morning with decreasing POPs.
Temperatures should average 5-10 degrees above seasonal levels.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Broad upper troughing from the Midwest to the NE CONUS should
maintain periodic shower/thunderstorm chances through the period
as shortwaves rotate through the trough. Above seasonal average
temperatures are expected to continue.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Showers and storms have developed in the unstable airmass over
eastern OH/western WV earlier than originally anticipated this
morning, with support from a shortwave over WV. While most of
this is remaining south of the terminals, have bumped up the
timing of VCTS at ZZV and will tempo restrictions as confidence
increases. Meanwhile, cold front will start to sag southward
over the region this afternoon, allowing for further
thunderstorm development. While VFR conditions will prevail,
brief IFR restrictions are possible with heavy rain and gusty
winds. Convection should diminish after sunset, but some patchy
fog may be possible at any terminal that experiences a storm.
Will leave this mention out for now and reevaluate with the 18z
issuance.

.Outlook...
Restrictions from showers and thunderstorms are possible
Wednesday and Thursday as upper ridging weakens and a trough
approaches.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 13, 4:31 AM EDT, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 AM EDT Tue Jun 13 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-140845-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 AM EDT Tue Jun 13 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday and Thursday will pose a
concern for flash flooding and occasional severe weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 13, 1:47 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
147 PM EDT TUE JUN 13 2017

OHZ039-048-058-131815-
Guernsey-Tuscarawas-Coshocton-
147 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTH CENTRAL GUERNSEY...NORTHEASTERN COSHOCTON AND SOUTHERN
TUSCARAWAS COUNTIES...

At 146 PM EDT, a strong thunderstorm was located near Sugarcreek, or
9 miles southwest of Dover, moving southeast at 15 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Newcomerstown...                  Gnadenhutten...
Tuscarawas...                     Baltic...
Port Washington...                Stone Creek...
Gilmore...                        Stillwater...
Bakersville...

This includes  Interstate 77 in Ohio between mile markers 60 and 79.

LAT...LON 4044 8175 4045 8174 4045 8168 4044 8168
      4046 8167 4048 8167 4053 8155 4032 8132
      4018 8162
TIME...MOT...LOC 1746Z 329DEG 12KT 4043 8161

34

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:15 PM EDTSevere Thunderstorm WarningPBZMarshall31 min
Jun 13, 2:44 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia46 min
Jun 13, 2:46 PM EDTFlash Flood WarningPBZMarion, Monongalia3 hr
Jun 13, 3:15 PM EDTSevere Thunderstorm WarningPBZHancock45 min

Nearby

Flash Flood Warnings in West Virginia, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.